Iowa, 2009

Hail and Lightning Strike in Iowa, February 26, 2009

February 26, 2009 · NWS DMX · 10 events in 5 counties and zones

Low pressure from southwest Kansas moved northeast into southeast Iowa by the afternoon of the 26th. S.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$5,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Low pressure from southwest Kansas moved northeast into southeast Iowa by the afternoon of the 26th. A strong push of warm air took place ahead of the low with 850 mb winds around 40 kts pushing into the central U.S. Surface dew points rose to the mid 50s just south of Iowa during the afternoon with the 50 degree dew points reaching just north of the southern Iowa border. At the same time, a strong polar high pressure area was poised over northern Manitoba and Saskatchewan. Sub-zero temperatures reached as far south as the northern South Dakota border during the afternoon. The atmosphere was marginally unstable with most unstable, elevated, CAPE values in the 500 to 1000 J/kg range in the afternoon. Shear increased to between 30 and 45 kts with precipitable water values in the three quarters to one inch range over the southeast half of the state. Thunderstorms in some form occurred through the day. Over northern Iowa, they produced ice pellets and some small hail. One half of an inch of ice pellet accumulation occurred in Emmet and Cerro Gordo Counties, with nearly an inch of ice pellet accumulation in Worth County. These accumulations were the result of thunderstorms. Thunderstorms were more intense over southeast Iowa. The freezing level was relatively low, at 8200 feet, resulting in most of the storms producing hail of at least pea size. Available CAPE was around 200 J/kg at the time. Penny to quarter size hail fell in central Iowa, across the Des Moines metro area. Lightning struck an overpass along Interstate 80/35 along the north side of the Des Moines metro area and knocked a chunk of concrete off of it. The concrete fell onto the windshield of a moving van, smashing through the glass. The driver was injured and admitted to the hospital with minor injuries.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Feb 26, 5:22 AM CST, 3 hours 38 minutes earlier.

Area forecast discussion, Feb 26, 5:22 AM CST, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
522 AM CST THU FEB 26 2009

.AVIATION DISCUSSION 26/12Z.

.SHORT TERM...(TODAY)
VERY COMPLEX FORECAST FOR TODAY WITH FREEZING RAIN ACROSS THE
WEST AND NORTH THIS MORNING EVENTUALLY SWITCHING OVER TO SNOW FAR
NORTH THIS AFTERNOON WITH AN EVENTUAL TRANSITION TO A MIX AND THEN
SNOW LATER TODAY. MODIFICATIONS FROM PREVIOUS PACKAGE INCLUDE
ADDING ANOTHER 3 COUNTIES TO THE ADVISORY FROM STORY EAST TO TAMA
COUNTIES...BUMPING UP SNOWFALL TOTALS ACROSS THE FAR NORTH AND
ALSO ADJUSTING THE AMOUNT OF EXPECTED ICE. AT THIS TIME...STILL
LOOKS LIKE BETWEEN .20 AND .30 OVERALL...BUT COMPLICATING THE
MATTER IS THE FACT THAT CONVECTION HAS ALREADY COMMENCED TO OUR
WEST WITH BUFKIT SOUNDINGS SHOWING INSTABILITY FARTHER NORTH INTO
THE COLDER AIR TODAY. THIS WOULD MEAN POSSIBLE THUNDER SLEET OR
THUNDER FREEZING RAIN OVER SOME AREAS THIS MORNING ESPECIALLY.
SO...WILL NEED TO BE KEEPING A CLOSE WATCH TODAY TO MONITOR IF
ANYTHING CHANGES. HAVE ADVISORY NOW BASICALLY ALONG AND NORTH OF
US 30 WITH WARNING AREAS REMAINING THE SAME. COLDER AIR TO FILTER
IN DURING THE AFTERNOON...BULK OF MOISTURE TRANSPORT SHIFTS TO THE
EAST SO EVEN AS CHANGEOVER OCCURS CENTRAL AND SOUTH...BULK OF
EXPECTED QPF TO ALREADY HAVE MOVED AWAY.

.LONG TERM...(TONIGHT-WED)
A STRONG 700 MB DRY PUNCH WILL MOVE OVER IOWA BY THIS EVENING
HOWEVER THE LOW LEVELS WILL REMAIN SATURATED BELOW THE DRY AIR
WITH SOME LIFT NEAR THE FRONTAL BOUNDARY AS IT MOVES SOUTHEAST.
THE DRY AIR ALOFT WILL RESULT IN NO ICE INTRODUCTION WITH ANY
PRECIPITATION ON THE COLD SIDE OF THE BOUNDARY BEING MAINLY LIGHT
FREEZING RAIN OR FREEZING DRIZZLE. THE PRECIPITATION WILL END FROM
WEST TO EAST BY 06Z.

A RELATIVELY COOL DAY IS ON TAP FOR FRIDAY WITH HIGHS ONLY
REACHING INTO THE MID TEENS OVER THE NORTH AS THE COLD AIR OVER
THE NORTHERN PLAINS DIPS SOUTH IN THE WAKE OF TODAYS SYSTEM.
ANOTHER STRONG SHORT WAVE WILL ARRIVE FRIDAY NIGHT AND WILL BRING
A ROUND OF LIGHT SNOW TO THE REGION. AT THIS TIME...SNOW
ACCUMULATIONS OF 1 TO 3 INCHES LOOK POSSIBLE. HIGHER AMOUNTS WOULD
BE POSSIBLE IF THE SYSTEM SLOWS DOWN AS IT PASSES THROUGH THE
STATE...HOWEVER THE GULF WILL BE CLOSED SO THE SYSTEM WILL ONLY
HAVE PACIFIC MOISTURE THAT HAS TAGGED ALONG FOR THE RIDE TO WORK
WITH AND WILL LIMIT OVERALL TOTALS. THE SNOW WILL BE ENDING
SATURDAY MORNING THEN THE REMAINDER OF THE WEEKEND WILL REMAIN
COOL AND DRY. BEYOND THAT A GRADUAL WARMING TREND IS ANTICIPATED
FOR THE BEGINNING OF NEXT WEEK.

.AVIATION...26/12Z
FORECAST CURRENTLY LOOKS ON TRACK...THOUGH NOT VERY AVIATION
FRIENDLY. HAVE STRONG WARM AIR MOVING INTO REGION ALOFT AND AREAS OF
CONVECTION ALREADY FIRING WEST...WITH SLEET AND FREEZING RAIN
POSSIBLE WITH CONVECTION AS THIS AREA MOVES EAST. WILL SEE PSBL
THUNDER/CB NEAR KFOD 15Z WITH KALO LATER IN THE MORNING. NORTH TAF
SITES SUBJECT TO ZR AND LATER SN/PL. KDSM AND KOTM MAINLY RAIN AND
POSSIBLE THUNDER BEFORE CHANGEOVER LATE AFTERNOON OR EARLY THE 27TH
TO A COMBINATION OF FZRA/-PL/-SN. CIGS COME DOWN TO IFR AFT 15Z.
KMCW MAY SEE BRIEF PERIOD OF 1/2 SN SHORTLY AFT 18Z LASTING A FEW
HOURS. SYSTEM TO PULL OUT EARLY THIS EVENING WITH RESIDUAL FZDZ OR
-SN COMBINED WITH NORTH WINDS TO 24KT AND GUSTS TO 25 TO 35 KTS AFT
00Z DIMINISHING SOMEWHAT OVERNIGHT./REV

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING FROM 6 AM THIS MORNING TO 6 PM CST THIS
AFTERNOON FOR CERRO GORDO-EMMET-HANCOCK-KOSSUTH-PALO ALTO-
WINNEBAGO-WORTH.

WINTER WEATHER ADVISORY FROM 6 AM THIS MORNING TO 6 PM CST THIS
AFTERNOON FOR BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-FRANKLIN-
GREENE-GRUNDY-HAMILTON-HARDIN-HUMBOLDT-MARSHALL-POCAHONTAS-STORY-
TAMA-WEBSTER-WRIGHT.

WINTER WEATHER ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR
CARROLL-CRAWFORD-SAC.

&&

SHORT TERM...REV
AVIATION...REV
LONG TERM...DONAVON
Hazardous weather outlook, Feb 26, 5:07 AM CST, 3 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
507 AM CST THU FEB 26 2009

IAZ004>007-015>017-271115-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
507 AM CST THU FEB 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IOWA.

.DAY ONE...TODAY AND TONIGHT

A WINTRY MIX OF PRECIPITATION IS EXPECTED TODAY. INITIALLY...A BAND
OF FREEZING RAIN IS ANTICIPATED TO DEVELOP THEN GRADUALLY TRANSITION TO
SLEET AND SNOW BY LATE MORNING AND INTO THE AFTERNOON HOURS. ICE
ACCUMULATIONS OVER ONE QUARTER INCH ARE POSSIBLE. IN
ADDITION...SEVERAL INCHES OF SNOW MAY FALL ESPECIALLY ALONG AND
NORTHWEST OF A EMMETSBURG TO MASON CITY LINE BY THIS EVENING.

THE PRECIPITATION MAY SWITCH BACK TO LIGHT FREEZING RAIN OR
FREEZING DRIZZLE THIS EVENING WITH MINOR ADDITIONAL ICE
ACCUMULATIONS POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THOUGH SNOW AND ICE
ACCUMULATION REPORTS ARE APPRECIATED.

IAZ023>028-033>039-044>050-271115-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-
507 AM CST THU FEB 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA
MAINLY BETWEEN HIGHWAY 3 AND HIGHWAY 30.

.DAY ONE...TODAY AND TONIGHT

FREEZING RAIN IS POSSIBLE ACROSS THE AREA THIS MORNING WITH ICE
ACCUMULATIONS OF ONE TO TWO TENTHS OF AN INCH POSSIBLE. EMBEDDED
THUNDERSTORMS ARE POSSIBLE DURING THIS TIME. TEMPERATURES WILL
RISE ABOVE FREEZING BY THIS AFTERNOON THOUGH SHOWERS AND ISOLATED
THUNDERSTORMS WILL REMAIN POSSIBLE.

ANOTHER ROUND OF LIGHT FREEZING RAIN OR FREEZING DRIZZLE MAY DEVELOP THIS
EVENING WITH MINOR ADDITIONAL ICE ACCUMULATIONS POSSIBLE.

A WINTER WEATHER ADVISORY IS IN EFFECT FOR A PORTION OF THE AREA.
PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THOUGH ICE ACCUMULATION
REPORTS ARE APPRECIATED.

IAZ057>062-070>075-081>086-092>097-271115-
AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-
WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-
TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
507 AM CST THU FEB 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA AND
SOUTH CENTRAL IOWA SOUTH OF HIGHWAY 30.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY. AN ISOLATED
SEVERE STORM WITH NICKEL SIZE HAIL IS POSSIBLE. THE GREATEST
THREAT FOR A SEVERE STORM IS ALONG AND SOUTHEAST OF A BEDFORD TO
MONTEZUMA LINE.

POCKETS OF LIGHT FREEZING RAIN OR FREEZING DRIZZLE MAY OCCUR THIS
EVENING WITH MINOR ICE ACCUMULATIONS POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME HOWEVER ANY
REPORTS OF SEVERE WEATHER OR ICE ACCUMULATIONS ARE APPRECIATED.

DONAVON

The radar

The Sioux Falls radar (KFSD), 167 km away, was scanning. The volume nearest the first event began at 18:35 UTC.

Open the radar archive at this moment

Event by event

6 hail, 3 sleet, 1 lightning. Local standard time, as filed.

Sleet, Emmet

When
February 26, 9:00 AM CST to 2:00 PM CST
Where
Emmet forecast zone
Reported by
Trained Spotter
Coordinates
43.378, -94.678 (the zone’s center; the record gives no point)

Sleet, Cerro Gordo

When
February 26, 10:00 AM CST to 1:00 PM CST
Where
Cerro Gordo forecast zone
Reported by
Trained Spotter
Coordinates
43.082, -93.261 (the zone’s center; the record gives no point)

Sleet, Worth

When
February 26, 10:00 AM CST to 2:30 PM CST
Where
Worth forecast zone
Reported by
Trained Spotter
Coordinates
43.377, -93.261 (the zone’s center; the record gives no point)

Hail, Polk

When
February 26, 12:38 PM CST
Where
Polk County, 1.24 mi SE of Ashawa
Measured
1 in hail
Property damage
$3,000
Reported by
NWS Employee
Coordinates
41.570, -93.750

Hail, Polk

When
February 26, 12:41 PM CST
Where
Polk County, Lovington
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.650, -93.700

Occurred at the intersection of Merle Hay Road and Interstate 80/35.

Hail, Polk

When
February 26, 12:47 PM CST to 12:50 PM CST
Where
Polk County, Clover Hills
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.600, -93.750

Penny sized hail fell for about 3 minutes at the intersection of 92nd Street and University Ave in West Des Moines.

Hail, Polk

When
February 26, 12:51 PM CST
Where
Polk County, 1.38 mi S of Des Moines
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.580, -93.620

Occurred near Drake University.

Hail, Polk

When
February 26, 12:58 PM CST
Where
Polk County, 0.86 mi NW of Commerce
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
41.540, -93.780

Hail covered the ground at I-35 and Grand Ave.

Lightning, Polk

When
February 26, 1:00 PM CST
Where
Polk County, 0.86 mi SW of Lovington
Injuries
1 direct, 0 indirect
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
41.640, -93.710

Hail, Appanoose

When
February 26, 1:24 PM CST
Where
Appanoose County, 1.57 mi W of Dean
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.620, -92.800

What these are

Sleet
Sleet accumulating half an inch or more.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2009Every state in 2009This day in weather historyWarnings in Iowa, February 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 148218, 148217, 148219, 148220, 148221, 148222, 148223, 148224, 148271, 148225.